Discounting long run average growth in stochastic dynamic programs
AbstractFinding solutions to the Bellman equation often relies on restrictive boundedness assumptions. In this paper we develop a method of proof that allows to dispense with the assumption that returns are bounded from above. In applications our assumptions only imply that long run average (expected) growth is sufficiently discounted, in sharp contrast with classical assumptions either absolutely bounding growth or bounding each period (instead of long run) maximum (instead of average) growth. We discuss our work in relation to the literature and provide several examples. Copyright Springer-Verlag Berlin Heidelberg 2003
Download InfoIf you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.
Bibliographic InfoArticle provided by Springer in its journal Economic Theory.
Volume (Year): 22 (2003)
Issue (Month): 2 (09)
Contact details of provider:
Web page: http://link.springer.de/link/service/journals/00199/index.htm
Other versions of this item:
- Jorge Durán, 2002. "Discounting Long Run Average Growth In Stochastic Dynamic Programs," Working Papers. Serie AD 2002-08, Instituto Valenciano de Investigaciones Económicas, S.A. (Ivie).
- Duran, Jorge, 2001. "Discounting long run average growth in stochastic dynamic programs," CEPREMAP Working Papers (Couverture Orange) 0101, CEPREMAP.
- Duran, Jorge, 2000. "Discounting Long Run Average Growth in Stochastic Dynamic Programs," Discussion Papers (IRES - Institut de Recherches Economiques et Sociales) 2000006, Université catholique de Louvain, Institut de Recherches Economiques et Sociales (IRES).
- C61 - Mathematical and Quantitative Methods - - Mathematical Methods; Programming Models; Mathematical and Simulation Modeling - - - Optimization Techniques; Programming Models; Dynamic Analysis
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Ozaki, Hiroyuki & Streufert, Peter A., 1996. "Dynamic programming for non-additive stochastic objectives," Journal of Mathematical Economics, Elsevier, vol. 25(4), pages 391-442.
- Dutta, Jayasri & Michel, Philippe, 1998.
"The Distribution of Wealth with Imperfect Altruism,"
Journal of Economic Theory,
Elsevier, vol. 82(2), pages 379-404, October.
- DUTTA, Jayasri & MICHEL, Philippe, 1995. "The Distribution of Wealth with Imperfect Altruism," CORE Discussion Papers 1995058, Université catholique de Louvain, Center for Operations Research and Econometrics (CORE).
- Alvarez, Fernando & Stokey, Nancy L., 1998. "Dynamic Programming with Homogeneous Functions," Journal of Economic Theory, Elsevier, vol. 82(1), pages 167-189, September.
- Streufert, Peter A., 1996. "Biconvergent stochastic dynamic programming, asymptotic impatience, and 'average' growth," Journal of Economic Dynamics and Control, Elsevier, vol. 20(1-3), pages 385-413.
- Robert E. Lucas Jr. & Nancy L. Stokey, 1982.
"Optimal Growth with Many Consumers,"
518, Northwestern University, Center for Mathematical Studies in Economics and Management Science.
- Kreps, David M & Porteus, Evan L, 1978.
"Temporal Resolution of Uncertainty and Dynamic Choice Theory,"
Econometric Society, vol. 46(1), pages 185-200, January.
- David M Kreps & Evan L Porteus, 1978. "Temporal Resolution of Uncertainty and Dynamic Choice Theory," Levine's Working Paper Archive 625018000000000009, David K. Levine.
- Ellen R. McGrattan, 1998. "A defense of AK growth models," Quarterly Review, Federal Reserve Bank of Minneapolis, issue Fall, pages 13-27.
- Loury, Glenn C, 1981. "Intergenerational Transfers and the Distribution of Earnings," Econometrica, Econometric Society, vol. 49(4), pages 843-67, June.
- Javier Díaz-Giménez & Vincenzo Quadrini & José-Víctor Ríos-Rull, 1997. "Dimensions of inequality: facts on the U.S. distributions of earnings, income, and wealth," Quarterly Review, Federal Reserve Bank of Minneapolis, issue Spr, pages 3-21.
- Jones, Larry E & Manuelli, Rodolfo E, 1990. "A Convex Model of Equilibrium Growth: Theory and Policy Implications," Journal of Political Economy, University of Chicago Press, vol. 98(5), pages 1008-38, October.
- Boud, John III, 1990. "Recursive utility and the Ramsey problem," Journal of Economic Theory, Elsevier, vol. 50(2), pages 326-345, April.
- Matkowski, Janusz & Nowak, Andrzej S., 2008.
"On Discounted Dynamic Programming with Unbounded Returns,"
12215, University Library of Munich, Germany.
- Janusz Matkowski & Andrzej Nowak, 2011. "On discounted dynamic programming with unbounded returns," Economic Theory, Springer, vol. 46(3), pages 455-474, April.
- Le Van, Cuong & Vailakis, Yiannis, 2005.
"Recursive utility and optimal growth with bounded or unbounded returns,"
Journal of Economic Theory,
Elsevier, vol. 123(2), pages 187-209, August.
- LE VAN, Cuong & VAILAKIS, Yiannis, 2002. "Recursive utility and optimal growth with bounded or unbounded returns," CORE Discussion Papers 2002055, Université catholique de Louvain, Center for Operations Research and Econometrics (CORE).
- Francisco Xavier Lores, 2001. "Cyclical Behaviour Of Consumption Of Non-Durable Goods: Spain Versus U.S.A," Economics Working Papers we014710, Universidad Carlos III, Departamento de Economía.
- Kamihigashi, Takashi, 2007.
"Stochastic optimal growth with bounded or unbounded utility and with bounded or unbounded shocks,"
Journal of Mathematical Economics,
Elsevier, vol. 43(3-4), pages 477-500, April.
- Takashi Kamihigashi, 2006. "Stochastic Optimal Growth with Bounded or Unbounded Utility and with Bounded or Unbounded Shocks," Discussion Paper Series 189, Research Institute for Economics & Business Administration, Kobe University.
- Takashi Kamihigashi, 2005. "Stochastic Optimal Growth with Bounded or Unbounded Utility and with Bounded or Unbounded Shocks," Discussion Paper Series 176, Research Institute for Economics & Business Administration, Kobe University.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Guenther Eichhorn) or (Christopher F Baum).
If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.
If references are entirely missing, you can add them using this form.
If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.
If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.
Please note that corrections may take a couple of weeks to filter through the various RePEc services.